I withdrew from Neurontin many years ago and was on so many drugs I didn’t even feel it. Some people do have horrible problems coming off Neurontin though. One of my readers found a very interesting article on Gabapentin withdrawal. Because it’s not as often used anymore, (it was a drug du jour for a while, until the manufacturer got busted for falsely marketing if for everything) I don’t see too many people withdrawing from it, but since a lot of docs prescribe all sorts of things even after drugs are found ineffective or dangerous, it’s still prescribed and so yes, some people do need to come off of it. And while it shows no efficacy for what it’s used for in what are called mood disorders it still can have nasty withdrawals.
Apparently it’s also often used in “addiction” medicine and some people who have been on benzos and treated with this to supposedly ease themselves off benzos find that they are instead addicted to a new substance.
I am reposting this as I’ve done with many pieces on this blog while I’m not well enough to do a lot of work. This piece though has, interestingly enough, become one of the most visited articles on this blog, which leads me to believe there is a bigger problem of withdrawing from neurontin than I was aware of. There are hundreds of google searched a week that lead people to this piece.
Many of the patients at your long-term psychiatric treatment center (also known as a state prison) receive treatment with gabapentin for chronic pain or seizure disorders. Some inmates may well be using their gabapentin prescriptions for recreational purposes or for bartering. You are aware of previous reports of gabapentin abuse in prison populations (Am. J. Addict. 2004;13:321-3). In either case, you wonder about the risk for some type of withdrawal should a vulnerable inmate/patient be shaken down for his gabapentin….
Gabapentin enhances GABAergic transmission possibly via agonist action at the [gamma]-aminobutytric acid type B receptor (Mol. Pharmacol. 2001;59:144-52), although the precise mechanism of action is unknown.
One early case report described a 48-year-old female with a 20-year history of bipolar disorder (J. Clin. Psychopharmacol. 1999;19:188-9). She was treated with gabapentin 500 mg/ day for approximately 4 weeks for hypomania, at which point she became depressed. (Other primary mood stabilizers caused side effects.) The gabapentin was tapered off, and within 48 hours of the last dose she became catatonic. After several days, she was successfully treated with lorezepam. The authors considered withdrawal from gabapentin to be the cause of the catatonia because the patient had never before experienced such a state.
Another investigator described three case reports of gabapentin withdrawal (Clin. Neuropharmacol. 2001;24:245-6). The first case was that of a 29-year-old male treated with gabapentin 4,800 mg/day over 6 weeks for bipolar disorder. (Other mood stabilizers were intolerable.) He ran out of tablets and had no access to a refill. Within 1 day of the last dose, he experienced anxiety, diaphoresis, and palpitations. By day 3, he was confused and his spouse brought him to the emergency department. He was tachycardic, tachypneic, and hypertensive. Physical exam, blood counts, chemistry panel, urinalysis, urine drug screen, and head CT were all normal or negative. Gabapentin was reinitiated, and the patient began showing recovery within hours.
The second case was that of a 36-year-old male treated with gabapentin 3,600 mg/day over 2 months for bipolar disorder and chronic back pain. For financial reasons, he abruptly discontinued gabapentin. He presented in a very similar fashion to the first case; the workup was negative except for asterixis, myoclonus, and the presence of agitation. Gabapentin was initiated again, along with a single dose of lorazepam (2 mg IM). He began recovery within hours.
The third patient, a 28-year-old male treated with gabapentin 2,400 mg/day over 6 months for migraine headaches, left town without his tablets. Within 48 hours, he presented with irritability, diaphoresis, and a headache. Physical examination was normal. Symptoms resolved upon reinitiation of gabapentin…..
The database for gabapentin withdrawal is in the early phase of development and is entirely based on case reports, but cases of gabapentin withdrawal have included catatonia, seizure, and delirium tremens-like withdrawals, which is consistent with the presumed mechanism of action. (the whole article)
My conclusion? Proceed with caution as with ALL pscyhotropics making cuts no bigger than 10% of current dose and visit my About page where there is extensive info about psych drug withdrawal. You may want to start with the article Withdrawal 101.
Visit the Beyond Meds BOOKSTORE
10/2012: New: Beyond Meds Facebook page
I have spent thousands of hours regularly updating this blog over the last 5 years. If you have found my work helpful and can afford to do so, please consider making a contribution and becoming a supporting subscriber of Beyond Meds.